Health Information

 

 

dextromethorphan and guaifenesin

Pronunciation: DEX troe me THOR fan and gwye FEN e sin

Brand: Allfen DM, Altarussin DM, Aquatab DM, Benylin Expectorant, Drituss DM, Extuss LA, Fenesin DM IR, Glycotuss-DM, Guaifen DM, Mucinex Children's Cough, Mucinex DM, MucusRelief DM, Naldecon DX Liquigel, Relacon LAX, Respa-DM, Robitussin Cough & Congestion, Tussi-Bid, Tussi-Organidin DM NR, Vicks 44E

Fenesin DM

oblong, gray, imprinted with DU RA, FDM 014

Image of Fenesin DM
slide 1 of 3
    

Guaifenesin-DM LA 600-30 mg

oblong, green, imprinted with V, 53 11

Image of Guaifenesin-DM LA 600-30 mg
slide 2 of 3
    

Guaifenex DM

oblong, green, imprinted with 213, ETHEX

Image of Guaifenex DM
slide 3 of 3
    

What is the most important information I should know about dextromethorphan and guaifenesin?

Multum nochild

Do not give this medication to a child younger than 2 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Multum donot

Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.

Multum donot

Do not use any other over-the-counter cough or cold medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains dextromethorphan or guaifenesin.

Multum smoking

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

What is dextromethorphan and guaifenesin?

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Guaifenesin is an expectorant. It helps loosen congestion in your chest and throat, making it easier to cough out through your mouth.

The combination of dextromethorphan and guaifenesin is used to treat cough and chest congestion caused by the common cold, infections, or allergies.

Multum smoking

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

Dextromethorphan and guaifenesin may also be used for other purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking dextromethorphan and guaifenesin?

Multum donot

Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.

Ask a doctor or pharmacist if it is safe for you to take this medication if you have emphysema or chronic bronchitis.

Multum nopreg

FDA pregnancy category C. It is not known whether dextromethorphan and guaifenesin is harmful to an unborn baby. Before you take this medication, tell your doctor if you are pregnant or plan to become pregnant during treatment.

Multum nobrfeed

It is not known whether this medication passes into breast milk or if it could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Artificially-sweetened liquid forms of cold medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.

How should I take dextromethorphan and guaifenesin?

Use this medication exactly as directed on the label, or as prescribed by your doctor. Do not use it in larger amounts or for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

Multum nochild

Do not give this medication to a child younger than 2 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

Multum nocrush

Do not crush, chew, or break an extended-release tablet. Swallow the pill whole. It is specially made to release medicine slowly in the body. Breaking the pill would cause too much of the drug to be released at one time.

Dextromethorphan and guaifenesin granules should be sprinkled directly onto the tongue and swallowed right away.

Multum water

Drink extra fluids to help loosen the congestion and lubricate your throat while you are taking this medication.

Multum donot

Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.

Multum rt

Store this medicine at room temperature, away from heat, light, and moisture.

What happens if I miss a dose?

Since cough or cold medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Multum emt

Seek emergency medical attention if you think you have used too much of this medicine.

Overdose symptoms may include feeling restless or nervous.

What should I avoid while taking dextromethorphan and guaifenesin?

Multum dizzy

This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Multum noalcohol

Avoid drinking alcohol. It can increase some of the side effects of this medication.

Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with cough or cold medicine can increase your risk of unpleasant side effects.

Multum donot

Do not use any other over-the-counter cough or cold medication without first asking your doctor or pharmacist. Dextromethorphan and guaifenesin are contained in many medicines available over the counter. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains dextromethorphan or guaifenesin.

What are the possible side effects of dextromethorphan and guaifenesin?

Multum emt

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Multum donot

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • severe dizziness, anxiety, restless feeling, or nervousness;
  • confusion, hallucinations; or
  • slow, shallow breathing.

Less serious side effects may include:

  • dizziness;
  • headache;
  • skin rash or itching; or
  • nausea, vomiting, or stomach upset.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect dextromethorphan and guaifenesin?

Before taking this medication, tell your doctor if you are using any of the following drugs:

  • celecoxib (Celebrex);
  • cinacalcet (Sensipar);
  • darifenacin (Enablex);
  • imatinib (Gleevec);
  • quinidine (Quinaglute, Quinidex);
  • ranolazine (Ranexa);
  • ritonavir (Norvir);
  • sibutramine (Meridia);
  • terbinafine (Lamisil);
  • medicines to treat high blood pressure; or
  • an antidepressant such as amitriptyline (Elavil, Etrafon), bupropion (Wellbutrin, Zyban), fluoxetine (Prozac, Sarafem), fluvoxamine (Luvox), imipramine (Janimine, Tofranil), paroxetine (Paxil), sertraline (Zoloft), and others.

This list is not complete and there may be other drugs that can interact with dextromethorphan and guaifenesin. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

Your pharmacist can provide more information about dextromethorphan and guaifenesin.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2013 Cerner Multum, Inc. Version: 6.06. Revision date: 12/15/2010.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.